Colorado, 2008Tornado in Colorado, August 13, 2008
August 13, 2008 · NWS PUB · 1 event in 1 county or zone
A tornado occurred in rural northeast El Paso County. It damaged a barn and some fencing.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tornado occurred in rural northeast El Paso County. It damaged a barn and some fencing.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 13, 1:36 PM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 13, 1:36 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
236 PM MDT WED AUG 13 2008
.SHORT TERM...
(TONIGHT AND THURSDAY)
SHORT TERM CONCERNS INCLUDE STRENGTH AND COVERAGE OF STORMS THIS
EVENING AND AGAIN TOMORROW WITH COLD FRONT MOVING ACROSS THE PLAINS.
CURRENT WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS INDICATING
WEAK TO MODERATE WESTERLY FLOW ALOFT ACROSS THE STATE AS UPPER LEVEL
RIDGING PERSISTS ACROSS THE SOUTHERN HIGH PLAINS AND DESERT SW AND
INTO THE SOUTHERN GREAT BASIN WITH A STRONG UPPER LOW DIVING ACROSS
SOUTHERN SASKATCHEWAN EJECTING A FEW SHORT WAVES ACROSS THE NORTHERN
TIER OF STATES ATTM. WATER VAPOR IMAGERY ALSO INDICATING MINOR WAVES
EMBEDDED IN THE FLOW MOVING ACROSS SOUTHERN WYOMING AND CENTRAL
COLORADO ATTM. AT THE SFC...LEE TROUGH IS CURRENTLY DEEPENING ACROSS
THE EASTERN PLAINS AHEAD OF MINOR WAVE...WITH CURRENT DEW PTS IN THE
50S TO LOWER 60S ACROSS THE FAR EASTERN PLAINS AND WESTERN KANSAS.
DEW PTS HAVE AGAIN TANKED ACROSS THE MTS AND IMMEDIATE ADJACENT
PLAINS WITH READINGS IN THE 20S TO LOWER 40S ATTM. REGIONAL RADARS
INDICATING MAINLY ISOLATED SHOWERS AND THUNDERSTORMS MOVING ACROSS
THE HIGHER TERRAIN ATTM.
TONIGHT...EMBEDDED WAVE TO CONTINUE TO MOVE ACROSS THE SOUTHERN
EASTERN COLORADO THIS EVENING HELPING TO BREAK CAP AND AIDING IN
THUNDERSTORM DEVELOPMENT ACROSS THE PLAINS. HAVE KEPT SCATTERED
POPS ACROSS THE FAR EASTERN PLAINS THROUGH THE LATE EVENING WITH
ISOLATED POPS THROUGH THE OVERNIGHT HOURS. WITH LOW LEVEL MOISTURE
REMAINING IN PLACE ACROSS THE FAR EASTERN PLAINS YIELDING CAPES
BETWEEN 1500-2500 AND BULK SHEARS BETWEEN 30-35KTS...COULD SEE A FEW
STRONG TO SEVERE STORMS DEVELOPING ONCE AGAIN WITH UP TO GOLF BALL
SIZED HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH THE MAIN THREATS.
ACROSS THE MTS AND I-25 CORRIDOR...HAVE KEPT ISOLATED POPS THROUGH
THE EARLY EVENING AND WITH THE DRY LOWER LEVELS WILL CONTINUE TO SEE
MAINLY VIRGA AND GUSTY WINDS UP 50 MPH. HAVE ENDING PRECIP ACROSS
THE HIGHER TERRAIN AFTER MIDNIGHT...THOUGH WILL SEE SOME INCREASING
CLOUDS ACROSS THE CENTRAL MTS AHEAD OF NORTHERN TIER SHORT WAVE
MOVING ACROSS THE NORTHERN ROCKIES.
THURSDAY...ABOVE MENTIONED SHORT WAVE PROGGED TO CONTINUE TO MOVE
ACROSS THE NORTHERN ROCKIES EARLY THURSDAY MORNING AND INTO
SOUTHWESTERN NEBRASKA AND NORTHWESTERN KANSAS THROUGH THE AFTERNOON.
PASSING WAVE SENDS BACK DOOR FRONT TO THE PALMER DVD AROUND 15Z AND
CONTINUES ACROSS THE REST OF THE PLAINS AND IS BACK UP ACROSS THE
EASTERN MTS BY EARLY AFTERNOON. GUSTY NORTH TO NORTHEAST WINDS
BEHIND FRONT BECOMES MORE EASTERLY ACROSS THE PLAINS THROUGH THE
AFTERNOON...AND HAVE GONE WITH SCATTERED POPS ACROSS THE PALMER DVD
THROUGH THE EASTERN MTS AND RATON MESA REGION THROUGH THE AFTERNOON.
BEST LIFT ASSOCIATED WITH WAVE AND MOISTURE PROGGED TO REMAIN ACROSS
THE FAR EASTERN PLAINS...WHERE COULD SEE A FEW SEVERE STORMS
DEVELOPING ONCE AGAIN. HAVE GONE AT OR BELOW COOLEST GUIDANCE FOR
TEMPS WITH HIGHS BEING REACHED ACROSS THE PLAINS BY THE LATE MORNING
WITH LOWERING TEMPS THROUGH THE AFTERNOON AS COOLER AIR CONTINUES TO
MOVE ACROSS THE REGION.
.LONG TERM...
(FRIDAY THROUGH WEDNESDAY)
...BIG WEATHER CHANGES STILL ON TRACK FRI THROUGH THE WEEKEND...
...MINOR ACCUMULATING SNOW REMAINS POSSIBLE VERY HIGH TERRAIN FRI-SAT...
FRIDAY...THIS CONTINUES TO BE THE BEGINNING OF THE BIG CHANGES...
HOWEVER...THERE IS SOME SUBTLE 12Z/13 MODEL DIFFERENCES WITH THE
APPROACHING LOW PRESSURE SYSTEMS TIMING AS IT MOVES IN FROM THE
NORTH. THE NAM-WRF IS A LITTLE SLOWER WITH THE UPPER LOW AND THE
GFS IS A LITTLE FASTER WITH THE UPPER FEATURE. OVERALL...THE
SURFACE COLD FRONT SHOULD BE THROUGH MUCH OF SOUTHERN CO WITH
RELATIVELY COOL AND MOIST UPSLOPE EASTERLY FLOW ACROSS THE EASTERN
1/2 OF CO. JUST WAITING FOR THE UPPER LEVEL SYSTEM AND SYNOPTIC
SCALE ASCENT. HAVE TWEAKED TEMPERATURES UP A DEGREE OR TWO IN THE
CHANCE THE NAM-WRF SLOWER SOLUTION WOULD VERIFY. KEEP THE SLIGHT
CHANCE AND CHANCE POPS FOR THUNDERSTORMS GIVEN PLENTY OF
MOISTURE AND INSTABILITY IN PLACE.
FRIDAY NIGHT THROUGH SATURDAY NIGHT...THESE FORECAST PERIODS SEEM
TO HAVE THE RELATIVELY GREATEST POTENTIAL FOR WIDESPREAD QPF
ACROSS MUCH OF CO. THE UPPER LEVEL LOW AND ASSOCIATED JET STREAK
SLIDES SOUTH SOUTHEASTWARD INTO THE CENTRAL ROCKIES. AGAIN...THERE
ARE SOME TIMING ISSUES OF THE LOW EXITING CO WITH THE GFS BEING
THE FASTEST SAT AND THE NAM-WRF/ECMWF HANGING IT BACK FURTHER
WEST. HAS PLENTY OF IMPLIED SYNOPTIC SCALE ASCENT NOTED IN THE
Q-G AND ISENTROPIC(310K/305K) ANALYSES. IT JUST DEPENDS ON THE
TRACK AND TIMING. A FAIRLY DEEP MOISTURE LAYER SHOULD EXIST BY
LATE FRIDAY NIGHT THROUGH AT LEAST SATURDAY EVENING WITH A
RELATIVELY BROAD AREA OF PRECIPITATION/QPF DEVELOPING ACROSS AT
LEAST THE EASTERN 1/2 OF CO. STRATUS/FOG WILL CERTAINLY BE COMMON
ACROSS OUR EASTERN CO MOUNTAINS AND SOUTHEAST CO PLAINS LATE
FRIDAY NIGHT THROUGH SATURDAY. WHAT KIND OF PRECIPITATION WILL IT
BE... FIRST...SURFACE PARCELS SHOULD BE RATHER STABLE ACROSS THE
SOUTHEASTERN CO PLAINS SATURDAY AND SATURDAY NIGHT...AND EVEN THE
700-500MB STATIC STABILITIES ARE PRETTY STABLE(E.G. 5-6
C/KM)...HOWEVER...YOU COULDNT RULE OUT ONE OR TWO LIGHTNING
STRIKES DUE TO THE POTENTIAL OF THE MORE UP- RIGHT MOIST
CONVECTION COULD COME OFF THE CONTINENTAL DIVIDE INTO SOUTHEAST
CO. ALONG THE CONTINENTAL DIVIDE AND SAN LUIS VALLEY...THE
700-500MB STATIC STABILITIES ARE PROGGED TO BE 7-8.5 C/KM. FOR THE
SOUTHEASTERN CO MOUNTAINS/PLAINS... I KEPT THE PRECIPITATION
STABLE(E.G. R/S) WITH A SLIGHT CHANCE FOR T(THUNDER) AND FOR
AROUND THE CONTINENTAL DIVIDE MORE MOIST CONVECTIVE(E.G. RW/TRW).
CURRENTLY...NO LIGHTNING SHOWING UP WITH THE LOW SPINNING JUST
NORTH OF MONTANA/NORTH DAKOTA. THERE IS STILL THE POTENTIAL FOR
ACCUMULATING SNOW ACROSS THE MOUNTAIN PEAKS...ESPECIALLY THE
SAWATCH/MOSQUITO RANGE(CENTRAL MOUNTAINS) AND PIKES PEAK WITH WET
BULB ZERO/FREEZING LEVEL HEIGHTS 11K-13K FT MSL. SNOW LEVELS COULD
VARY PER DAYTIME/NIGHTTIME AND MOIST CONVECTION INTENSITY. IF
EVERYTHING SETS UP JUST RIGHT...THERE COULD BE 1-8 INCHES ACROSS
THE CENTRAL MOUNTAINS AND PIKES PEAK SUMMIT BY SATURDAY EVENING.
WITH THE WEATHER SYSTEMS 70-90KT UPPER LEVEL JET STREAK OVER
CO...WINDS MIGHT BE BRISK FOR THE MOUNTAIN PEAKS FRIDAY THROUGH
THE WEEKEND. HIGH TEMPERATURES SATURDAY WILL BE 15-30 DEGREES
BELOW AVERAGE AUGUST READINGS. IT SHOULD BE STRESSED TO THE PUBLIC
THAT IF THEY HEADING INTO THE MOUNTAINS...ESPECIALLY MOUNTAIN PEAK
HIKING...TO REMAIN AWARE OF THE WEATHER FORECASTS AND TAKE THE
PROPER WINTER EQUIPMENT. THIS IS...GENERALLY...A FALL-LIKE WEATHER
SYSTEM AND PEOPLE TEND TO GET FOULED BY CURRENT WARM WEATHER ONLY
TO BE CAUGHT OFF GUARD WHEN SIGNIFICANTLY COLDER TEMPERATURES AND
SNOW OCCURS THE NEXT DAY.
SUNDAY THROUGH WEDNESDAY...THE GENERALLY TREND WILL BE FOR THE
CLOSED LOW TO DRIFT EASTWARD SUNDAY OR MONDAY. THESE SYSTEM ARE
ALWAYS TOUGH AS THEY BECOME ORPHANED FROM THE MAIN JET STREAM
FLOW. A MODERATING AND RELATIVELY DRYING TREND IS STILL IN THE
OFFING NEXT WEEK WITH WESTERN UNITED STATES LARGE RIDGE MOVING
BACK INTO THE ROCKIES. THIS WOULD SUPPORT TEMPERATURES APPROACHING
SEASONAL AVERAGES AND MAINLY DIURNAL SHOWERS/THUNDERSTORMS OVER
THE MOUNTAINS...AND NEARBY VALLEYS AND I-25 CORRIDOR. METZE
&&
.AVIATION...
ISOLATED TO SCATTERED TSRA EXPECTED ACROSS THE HIGHER
TERRAIN AND EASTERN PLAINS TONIGHT WITH BEST COVERAGE ACROSS THE FAR
EASTERN PLAINS WHERE ISOLATED MVFR VIS AND CIGS WILL BE POSSIBLE
NEAR STORMS. OTHERWISE VFR CONDITIONS EXPECTED WITH ANY STORMS THAT
FIRE ACROSS THE HIGHER TERRAIN AND I-25 CORRIDOR WILL BE HIGH BASED
AND PRODUCE GUSTY WINDS TO BETWEEN 40 AND 50 MPH THIS EVENING. COLD
FRONT IS EXPECTED TO MOVE ACROSS THE EASTERN PLAINS TOMORROW MORNING
WITH GUSTY NORTHERLY WINDS EXPECTED TO DEVELOP BETWEEN 15Z-18Z AT
COS AND PUB WITH SCATTERED TSRA DEVELOPING ACROSS THE EASTERN MTS
AND ADJACENT PLAINS AFTER 20Z. -MW
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
23/17
Hazardous weather outlook, Aug 13, 6:08 AM MST, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
708 AM MDT WED AUG 13 2008
COZ058>089-093>099-141315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
708 AM MDT WED AUG 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE REGION THIS AFTERNOON
AND EVENING. LATE THIS AFTERNOON AND EVENING...ONE OR TWO OF THE
STORMS OVER THE PLAINS MAY BECOME SEVERE. THE BEST CHANCE OF
SEVERE WEATHER TODAY WILL GENERALLY BE OVER EASTERN LAS ANIMAS...
BACA...BENT...PROWERS...AND KIOWA COUNTIES. THESE STORMS WILL BE
CAPABLE OF DAMAGING WINDS TO 60 MPH AND HAIL UP TO 2 INCHES
DIAMETER.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AN ACTIVE WEATHER PATTERN IS IN STORE FOR SOUTHERN COLORADO
OVER THE NEXT FEW DAYS. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM
WILL DROP SOUTH OVER COLORADO THURSDAY NIGHT...AND REMAIN THERE
THROUGH THE WEEKEND.
THE STORM SYSTEM WILL BRING A VARIETY OF WEATHER TO THE REGION
INCLUDING SCATTERED THUNDERSTORMS AND EVEN SOME HEAVY WET SNOW
ACROSS THE HIGHER ELEVATIONS.
THE MAIN THREATS FROM THUNDERSTORMS THROUGH THE PERIOD WILL BE
LIGHTNING...SMALL HAIL...WIND GUSTS TO 40 MPH...AND HEAVY RAIN.
HOWEVER...A FEW STORMS ACROSS THE PLAINS COULD BECOME SEVERE
THURSDAY AFTERNOON AND EVENING...PRODUCING HAIL UP TO 2 INCHES
IN DIAMETER AND WIND GUSTS OVER 60 MPH.
SEVERAL INCHES OF HEAVY WET SNOW COULD ACCUMULATE IN THE MOUNTAINS
ABOVE 10000 FEET BEGINNING THURSDAY NIGHT AND CONTINUING THROUGH THE
WEEKEND. THE MOST LIKELY AREAS FOR THIS TO OCCUR INCLUDE THE
HIGHER ELEVATIONS OF THE SAWATCH RANGE...THE MOSQUITO RANGE AND
PIKES PEAK.
STAY TUNED TO YOUR NATIONAL WEATHER SERVICE FOR THE LATEST FORECASTS
AND WARNINGS OVER THE NEXT FEW DAYS. A FALL LIKE WEATHER SYSTEM
WILL AFFECT COLORADO...BRINGING A VARIETY OF WEATHER HAZARDS TO
THE REGION.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE THIS AFTERNOON AND EVENING OVER THE EASTERN PLAINS.
44/50
Tornado, El Paso
- When
- August 13, 3:16 PM MST to 3:25 PM MST
- Where
- El Paso County, 6.98 mi SSE of Ramah to 8.11 mi SSE of Ramah
- Rating
- EF1
- Path length
- 1.3 mi
- Path width
- 100 yd
- Property damage
- $10,000
- Reported by
- Storm Chaser
- Coordinates
- 39.025, -104.125
The tornado damaged a barn and threw trash into fencing.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Florida, August 13, 20081 injured · $12 million · 52 kt wind · 12 events
- Flash Flooding and Hail in Arizona, August 13 to 14, 2008$2.5 million · 65 kt wind · 7 events
- Hail and Damaging Winds in Texas, August 13, 2008$195,000 · 1 in hail · 9 events
- Hail in Iowa, August 13, 2008$134,000 · 1.5 in hail · 14 events
- Flash Flooding and Hail in West Virginia, August 13, 2008$52,000 · 1.25 in hail · 12 events
- Hail and Lightning Strike in Pennsylvania, August 13, 2008$50,000 · 0.88 in hail · 2 events
- Lightning Strike in Illinois, August 13, 2008$45,000 · 1 event
- Damaging Winds in Georgia, August 13, 20082 injured · 52 kt wind · 11 events
- Tornado and Hail in Nebraska, August 13, 2008$18,000 · EF0 · 13 events
- Damaging Winds in Florida, August 13, 2008$25,000 · 60 kt wind · 5 events
- Lightning Strike in New Mexico, August 13, 2008$30,000 · 1 event
- Tornadoes in Florida, August 13, 2008$24,000 · EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124079.